Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 244, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2003, 7:35 PM MDT for Cheyenne County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 7:35 PM MDT (01:35 UTC)
- Expired
- Aug 21, 2003, 8:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 220135 SVRGLD COC017-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 735 PM MDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 830 PM MDT * AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN CHEYENNE COUNTY...OR ABOUT 13 MILES SOUTHEAST OF CHEYENNE WELLS...MOVING NORTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. LAT...LON 3859 10221 3864 10215 3885 10241 3869 10260 MWM $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:40 PM MDT, 55 minutes earlier.
Area forecast discussion, Aug 21, 6:40 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT THU AUG 21 2003 BASED ON RADAR/SATELLITE TRENDS...HAVE UPDATED THE ZONE FORECASTS TO EXPAND THUNDERSTORM COVERAGE THIS EVENING AND HAVE GONE WITH AN AREAL QUALIFIER. .GLD...NONE. SR
Hazardous weather outlook, Aug 21, 9:30 AM MDT, 10 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 930 AM MDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOW RELATIVE HUMIDITIES AND TEMPERATURES IN THE MID 90S WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DISTURBANCE EXPECTED TO PASS THROUGH THE REGION LATE FRIDAY AFTERNOON AND EVENING WILL PROVIDE THE POTENTIAL FOR A FEW THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO AND DRIFT EAST INTO EXTREME NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HOWEVER...THE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT CHANCE FOR ADDITIONAL LATE DAY THUNDERSTORMS NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS/JDK
In the hours before
Local storm report, Aug 21, 7:10 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT THU AUG 21 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1.5 S WALLACE KS .75 INCH HAIL
08/21/03 WALLACE REPORTED BY PUBLIC.
0645 PM 1 S WALLACE KS .75 INCH HAIL
08/21/03 WALLACE REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.